Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 60, NWS Grand Rapids, MI

June 28, 2005Mecosta County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 28, 2005, 4:46 PM EDT for Mecosta County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2005, 4:46 PM EDT (20:46 UTC)
Expired
Jun 28, 2005, 5:30 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mecosta County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1815 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:30 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jun 28, 12:30 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT TUE JUN 28 2005

.UPDATE...
VISIBLE IMAGERY SHOWS A LINE OF CU WITH THE FRONT FROM NEAR CAD
TO BETWEEN LDM AND MBL.  STRONG HEATING CONTINUES IN THIS AREA AS
WELL.  SOUTH OF THIS BOUNDARY SPC WEBPAGE HAS
ML CAPE VALUES UP 2500 J/KG...DCAPE IS HIGH AS WELL.  THUS ANY
STRONGER THUNDERSTORM THAT DOES FORM WILL NEED TO BE WATCHED FOR
POSSIBLE STRONG DOWNDRAFTS.   I DID NOTICE THAT MID LEVEL LAPSE
RATES APPEAR TO BE MORE FAVORABLE FOR HAIL AS COMPARED TO PREVIOUS
DAYS WITH VALUES NEAR 7 DEG C FROM 700 TO 500 MB.  THIS COULD PERHAPS
LEAD TO A HIGHER HAIL THREAT THAN WE HAVE SEEN. WILL CONTINUE WITH
THE CHANCE PROBABILITIES FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS
Hazardous weather outlook, Jun 28, 12:10 PM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT TUE JUN 28 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-291015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
1210 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ATMOSPHERE HAS BECOME VERY UNSTABLE ACROSS SOUTHWEST LOWER
MICHIGAN.  A WEAK FRONT EXISTS FROM NEAR CADILLAC TO BETWEEN
MANISTEE AND LUDINGTON.  THIS FEATURE COULD FOCUS THE STORMS THIS
AFTERNOON.  A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THIS
REGION THIS AFTERNOON AND EVENING.  BRIEF WIND GUSTS TO 60 MPH AND
PENNY SIZE HAIL ARE POSSIBLE.  SOUTH OF THIS BOUNDARY ISOLATED
SEVERE THUNDERSTORM COULD OCCUR AS WELL.  ANY THUNDERSTORM THAT DOES
FORM THIS AFTERNOON OR EVENING COULD CONTAIN FREQUENT LIGHTNING
LOCALLY HEAVY RAIN.  ISOLATED LOCATIONS COULD SEE UP TO 2 INCHES
OF RAIN IN AN HOUR...WHICH COULD LEAD TO SOME URBAN AND POOR DRAINAGE
FLOODING.  ONCE THE SUN SETS... SO SHOULD THE THREAT FOR
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON EAST OF
ROUTE 131...DURING THE AFTERNOON. A FEW OF THESE STORMS MAY BE
SEVERE. A STRONG COLD FRONT MAY BRING A
LINE OF STRONG TO SEVERE THUNDERSTORMS THROUGH SOUTHWEST MICHIGAN
WEDNESDAY NIGHT OR EARLY THURSDAY MORNING. DAMAGING WINDS AND LARGE
HAIL WOULD BE POSSIBLE WITH THESE STORMS.

COOLER AIR WILL FOLLOW THE COLD FRONT THURSDAY INTO THE WEEKEND.
SMALL CRAFT ADVISORIES MAY BE NEEDED FOR THURSDAY AND THURSDAY NIGHT.

THE WARM AIR IS EXPECTED TO RETURN TO SOUTHWEST MICHIGAN
BY MONDAY...JULY 4TH. THAT IS EXPECTED TO TOUCH OFF MORE STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...WEDNESDAY
AFTERNOON AND POSSIBLY LATER WEDNESDAY NIGHT.

WDM MJS

In the hours before

Local storm report, Jun 28, 2:12 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
212 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

&&

MKALEMBK
Local storm report, Jun 28, 4:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
414 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 NE HARRISON           44.08N 84.71W
06/28/2005  1.00 INCH        CLARE              MI   CO-OP OBSERVER

&&

GEO
Local storm report, Jun 28, 4:16 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
416 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     TSTM WND DMG     REED CITY               43.87N 85.51W
06/28/2005                   OSCEOLA            MI   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN NEAR REED CITY

0259 PM     HAIL             6 NE HARRISON           44.08N 84.71W
06/28/2005  1.00 INCH        CLARE              MI   CO-OP OBSERVER

&&

GEO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:37 PM EDTSevere Thunderstorm WarningGRROsceola45 min
Jun 28, 2:51 PM EDTSevere Thunderstorm WarningGRRClare24 min
Jun 28, 5:25 PM EDTSevere Thunderstorm WarningGRRIsabella54 min
Jun 28, 5:45 PM EDTFlash Flood WarningGRRMecosta3 hr
Jun 28, 6:33 PM EDTSevere Thunderstorm WarningGRRGratiot42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.